CSN Login
Members Online: 16

Disability

nward
Posts: 8
Joined: Feb 2003

My husband has just finished his 6th week of radiation treatments and has 2 more weeks to go -He goes every morning before going to work. He has to have a total of 40 treatments. (8 weeks).He comes home at noon and has lunch and falls asleep in the chair and at night he is so fatigued and tired out he goes right to sleep. He is a custom home builder and does really hard work and I don't know how he endures it. He said he wishes he could retire but he is only 59. Does anyone know if he can collect disability being as he has prostrate cancer? He had Radical prostrate surgery last October and now the radiation, will have to have PSA level done again 2 weeks after last radiation treatment. I am wondering if he has to have the hormone injections if he would be able to get the disability retirement. Would appreciate any comments. Thank you

nutt
Posts: 140
Joined: Sep 2001

Not at all sure regarding disability however:
it has been my experience that the radiation (external) and subsequent fatigue will be worse at the end (level of radiation absorbed is increasing with each visit). This fatigue will dissipate over time (depends on each individual).

Hormone treatment (after) may be optional (your doctor will advise) but the reasons for hormone treatment before and after supposedly is that it:
1. reduces the size of the prostate before radiation / surgery
2. it restricts the cancer from the food it grows on (male hormone - testostrone)
3. makes the prostate cancer more receptive to the radiation which, will dissipate over time (ask your doctor).

I had seed implant (received all of the radiation at once) thus, my fatigue was immediate but had hormone therapy before and after - it didn't kill me and determined it would aid the radiation process. I did want to shop and have coffee meetings more for some time but all in all thought killing the cancer in anyway possible was worth it.

Hope your husband improves -- time does heal but it can seemingly go on for several months. Naps, vitamins and pacing himself should help. It is hardest on family members while all this is occuring.

He endures because he is a survivor. You are too! but it will take strength from both of you trying to be understanding of each other during this ordeal.

Hormone therapy also has its side effects. I found some emotional changes (more sensititve), total loss of sexual awarness / desire or ability for time - all this becomes better with time also but possibly never back to 100% due to the prostate being radiated.
Hope some of this applies and is helpful.

Hang in there and God bless.
Joe

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network